Thunderstorm Wind, Genesee
- When
- May 11, 1:15 PM EST
- Where
- Genesee County, Stafford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.983, -78.067
Strong thunderstorms moved across the Genesee Valley, Western Finger Lakes and eastern Lake Ontario region during the afternoon hours. The thunderstorm winds, estimated to 65 mph, downed trees in Stafford, Spencerport, and Oswego.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Strong thunderstorms moved across the Genesee Valley, Western Finger Lakes and eastern Lake Ontario region during the afternoon hours. The thunderstorm winds, estimated to 65 mph, downed trees in Stafford, Spencerport, and Oswego. Power lines were downed in Adams. In Spencerport, a NWS survey determined damage to trees and several structures was consistent with straight line winds. In Ontario, Wayne county, the survey team determined the damage was caused by a weak tornado. The tornado touched down around 3:30 PM EDT. The initial touchdown occurred near the intersection of Willits and Lakeside Roads. Two homes, an automobile and a storage shed suffered damage. The tornado then touched down on Slocum Road where three more homes sustained damage and several large trees were felled. The final touchdown occured on Lake Road where the roof of a shed was torn off, trees were downed and a power pole and transformer were sheared off. The tornado winds were estimated between 75 and 100 mph. The path length was 2.25 miles, but the tornado was not on the ground the entire path length. The path width was 50 yards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 11, 9:15 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1015 AM EDT SUN MAY 11 2003 SATELLITE SHOWS DRY SLOT APPROACHING WHICH WILL ADD SURFACE HEATING TO THE MIX OF HELICITY AND CAPE. WE WILL ISSUE AN UPDATE TO MENTION POSSIBLE SEVERE FROM THE GENESEE VALLEY EAST PER SPC OUTLOOK. WE HAVE ALSO INCREASED THE SOUTHWEST WINDS FOR MONDAY DOWNWIND OF LAKE ERIE. COOL AND SHOWERY CONDITIONS WILL REMAIN THROUGH TUESDAY NIGHT WITH THE UPPER LOW SLOW TO MOVE OUT. EXTENDED GRIDS ARE AVAILABLE CONTINUING THE CHANCE OF SHOWERS FRIDAY AND SATURDAY AND REDUCING MAXIMUM TEMPERATURES WITH THE MRF SHOWING COOLER AIR PERSISTING. .BUF...NONE. SEVERE WEATHER OUTLOOK STATEMENT ISSUED. APB
NYZ001>008-010>014-019>021-085-111115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 515 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF WESTERN AND NORTHERN NEW YORK FOR TODAY AND POSSIBLE EVENING WITH A MODERATE RISK EAST OF ALLEGANY COUNTY. .DAYS TWO THROUGH SEVEN... SHOWERS WITH A THUNDERSTORM MAY OCCUR ON MONDAY. NO HAZARDOUS WEATHER INDICATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
NYZ001>008-010>014-019>021-085-111900- SEVERE WEATHER OUTLOOK UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 915 AM EDT SUN MAY 11 2003 THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE LIKELIHOOD OF SEVERE THUNDERSTORMS FOR TODAY AND POSSIBLE EVENING FROM THE GENESEE RIVER VALLEY EASTWARD IN NEW YORK STATE. THIS WOULD COVER THE FINGER LAKES REGIONS, NORTH CENTRAL NEW YORK, AND PORTIONS OF THE WESTERN SOUTHERN TIER INTO THE CENTRAL SOUTHERN TIER. THE COUNTIES INCLUDED IN THE POTENTIAL AREA ARE MONROE, LIVINGSTON, EASTERN WYOMING COUNTIES, SOUTHEAST CATTARAUGUS COUNTY AND ALSO ALLEGANY, ONTARIO, WAYNE, NORTHERN CAYUGA, OSWEGO, JEFFERSON, AND LEWIS COUNTIES. THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND POSSIBLE EVENING FOR ERIE, ORLEANS, NIAGARA, GENESEE, CHAUTAUQUA AND WESTERN CATTARAUGUS COUNTIES. A SEVERE THUNDERSTORM CONTAINS DAMAGING WINDS OF 58 MPH OR STRONGER AND HAIL OF A SIZE OF THREE QUARTER INCH OR LARGER. SEVERE THUNDERSTORMS MAY ALSO CONTAIN VERY HEAVY RAINS THAT CAN PRODUCE STANDING WATER AND FREQUENT LIGHTNING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/BUF/ STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR ANY FORECAST UPDATES, AND ANY POSSIBLE WATCHES OR WARNINGS.
The Buffalo radar (KBUF), 55 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
4 thunderstorm wind, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyThe tornado archive for New York, 2003Warnings in New York, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358517, 5358518, 5358519, 5358520, 5358521.